Hail, St. Louis
- When
- August 22, 3:35 PM CST to 3:37 PM CST
- Where
- St. Louis County, 0.47 mi E of Chisholm
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -92.890
Storms developed along a frontal boundary in the vicinity of the Iron Range during the afternoon of the 22nd. Most of the storms remained sub-severe, but one storms did produce severe hail as it drifted to the south off the Iron Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed along a frontal boundary in the vicinity of the Iron Range during the afternoon of the 22nd. Most of the storms remained sub-severe, but one storms did produce severe hail as it drifted to the south off the Iron Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 22, 2:49 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 349 PM CDT Sat Aug 22 2020 .SHORT TERM...(This evening through Sunday night) Issued at 334 PM CDT Sat Aug 22 2020 This afternoon an exiting MCV can be seen moving through central WI on both satellite and radar. Trailing behind this feature are a few showers moving out of northwest WI. Surface convergence brought about from a passing trough instigated a small line of showers and storms moving southeast into Douglas and Bayfield counties this afternoon. The low stratus that encompassed much of the Northland through the morning is beginning to clear out west to east with diurnal cumulus filtering in to replace them. Some rain showers and a few thunderstorms could form across areas that have cleared across northeast Minnesota and northwest Wisconsin through sunset. With the clouds clearing out instability has built up to 1000-1500 J/Kg of ML CAPE. Some strong storms cannot be ruled out at this time given effective bulk shear around 30 kts. Overnight light winds and clearing skies allow for a favorable fog set up over the region. Fog is expected to first appear over Lake Superior and then slowly spreading across the region. Model guidance is suggesting a widespread event, and a Dense Fog Advisory may be needed overnight which could impact morning commutes. Sunday's weather is looking quiet with temperatures climbing into the upper 70s and lower 80s. Diurnal cumulus may percolate across the region in the afternoon, but rain chances remain negligible at this time. Rain chances do begin to increase Sunday night over north central MN as a cold front begins to encroach from the northwest. .LONG TERM...(Monday through Saturday) Issued at 334 PM CDT Sat Aug 22 2020 To start the work week a cold front will be sliding down across the Northland throughout the day. With the combination of daytime heating and surface convergence brought on by this synoptic feature we could see some thunderstorms across the region. Out ahead of the frontal boundary across our southern portions of the CWA lies some stronger values of instability, with MLCAPEs over 1500 J/kg. Deep layer bulk shear values are forecast to be near 40 kts. At this time the SPC has the Northland highlighted in a Marginal risk for severe weather. There are several limiting factors for this scenario to play out. The primary one is the speed of the frontal system and where it will be located by the afternoon. Another factor is just how much moisture will be available to generate storms. Confidence is not high at the moment with this next batch of storms due to model run to run inconsistency. Storms are expected to clear out by Tuesday morning. Aloft, the Northland will see northwesterly flow with an upper level ridge slowly migrating west across the Central Plains. Cooler temperatures filter in after the passage of the aforementioned front with highs in the mid 70s across the Arrowhead and lower 80s in NW WI. The low level jet ramps up Tuesday night into Wednesday brining with it a surge of moisture back into the region. An accompanying warm front will lift from the south bringing the chance of some more widespread rainfall across the area. Some thunderstorms will be possible but overall instability is forecasted to be on the low end at this time. Heading into the end of the work week there is currently good agreement amongst the 12Z global models that an upper level trough will move through the Northland. This could bring more organized convection as early as Thursday afternoon. We have increased the mention of POPs for this time period to account for this synoptic feature moving through. Will also have to monitor for smoke from western wildfires which may advect across the Upper Midwest next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Aug 22 2020 A mixed bag of flight conditions currently inhabit the Northland. Rain showers with a few embedded thunderstorms are traversing across NW WI late this morning and are expected to taper off within the next couple hours. The IFR ceilings that encompassed the region are slowly improving to MVFR and eventually VFR by the afternoon. Additionally, this afternoon could see some isolated thunderstorms develop. Confidence is not high on this scenario, for now, the terminals with the best chances of seeing storms are BRD/HYR. In the overnight hours conditions are looking favorable for dense fog to blanket the Northland with visibilities dropping to LIFR. Depending on how thick the fog gets the dispersal time may be slightly delayed in the morning hours. && .MARINE... Issued at 349 PM CDT Sat Aug 22 2020 Winds throughout the next 48 hrs are expected to remain less than 15 kts. Isolated rain chances will persist through this afternoon and early evening. At this time no severe weather is anticipated but a few strong storms cannot be ruled out. Tonight, fog is expected to once again build in across the Lake, a dense fog advisory may be needed. An additional chance for showers and thunderstorms exists along the North Shore Sunday night going into Monday morning. Look for waves to remain 2 ft or less through the forecasted period. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 76 61 80 / 30 10 20 30 INL 60 81 59 80 / 30 10 30 20 BRD 62 83 64 84 / 20 0 20 20 HYR 61 82 61 84 / 20 10 10 20 ASX 61 79 60 84 / 20 10 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Britt/PA LONG TERM...Britt/PA AVIATION...Britt/PA MARINE...Britt/PA
Hazardous Weather Outlook National Weather Service Duluth MN 339 PM CDT Sat Aug 22 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 PM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will continue this afternoon and evening. A few storms may be strong with small hail, wind gusts to 40 mph, and dangerous lightning. Dense fog may develop across much of the area tonight into Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chances of thunderstorms Monday through Friday. A few storms may be strong to severe Monday. Widespread severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-232045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 339 PM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will continue this afternoon and evening. A few storms may be strong with small hail, wind gusts to near 30 kts, and dangerous lightning. Dense fog may develop across much of western Lake Superior tonight into Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chances of thunderstorms Monday through Friday. A few storms may be strong to severe Monday. Widespread severe weather is not anticipated. PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
131 PM CDT Sat Aug 22 2020
MNZ020-037-WIZ001-221845-
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
131 PM CDT Sat Aug 22 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...SOUTHWESTERN LAKE AND NORTHWESTERN DOUGLAS COUNTIES...
At 130 PM CDT, thunderstorms were along a line extending from 8
miles northwest of Larsmont, to Duluth and Oliver, and moving
southeast at 15 mph.
Wind gusts up to 25 mph, brief downpours, and occasional cloud to
ground lightning are expected with these storms.
These storms will be near...
Larsmont, Knife River and Wisconsin Point around 145 PM CDT.
Other locations impacted by these storms include Cody, Park Point,
Billings Park, Gary New Duluth, Morgan Park, Palmers, Congdon Park,
Lakeside-Lester Park, Spirit Valley and Fond Du Lac.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4665 9234 4701 9202 4700 9199 4713 9182
4707 9159 4694 9171 4687 9187 4678 9203
4673 9198 4672 9191 4655 9206
TIME...MOT...LOC 1830Z 294DEG 10KT 4707 9188 4669 9221
PAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
231 PM CDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HEAVY RAIN LAKE NEBAGAMON 46.51N 91.69W
08/22/2020 M2.00 INCH DOUGLAS WI PUBLIC
FELL IN ONE HOUR. NO WIND OR HAIL.
&&Special Weather Statement National Weather Service Duluth MN 349 PM CDT Sat Aug 22 2020 MNZ034-222115- Crow Wing- 349 PM CDT Sat Aug 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CROW WING COUNTY... At 349 PM CDT, a strong thunderstorm was over Breezy Point, or 16 miles north of Brainerd, moving southeast at 10 mph. Wind gusts up to 35 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Nisswa around 405 PM CDT. Merrifield around 415 PM CDT. Other locations impacted by this storm include Edward Lake, North Long Lake, Upper Mission Lake, Lower Mission Lake, Lake Hubert, Trommald and Jenkins. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4663 9433 4669 9419 4652 9399 4643 9426 TIME...MOT...LOC 2049Z 332DEG 8KT 4660 9424 PA
The Duluth radar (KDLH), 90 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916998, 917000, 916999, 917001.